Arkansas, 2011

Hail in Arkansas, May 7, 2011

May 7, 2011 · NWS LZK · 1 event in 1 county or zone

Warm, humid air and an area of low pressure aloft contributed to isolated severe weather on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Warm, humid air and an area of low pressure aloft contributed to isolated severe weather on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 5:23 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 5:23 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
623 AM CDT SAT MAY 7 2011

.AVIATION...

VFR CONDS EXPECTED. A WEAK IMPULSE IS MOVING ACROSS NRN AR THIS
MORNING AND SPARKING A FEW SHOWERS AND THUNDERSTORMS. THESE STORMS
ARE ALREAY OUT OF KHRO AND WILL BE OUT OF KBPK BY 1215-1230Z.
WINDS WILL BE GUSTY THIS AFTERNOON AND THEN DIE OFF AROUND SUNSET.

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT SAT MAY 7 2011/

DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION TODAY
WITH SHORT WAVE...THEN ANY OTHER CHANCES OF RAIN THROUGH THE
PERIOD. AREA RIVER FLOODING CONTINUES BUT DUE TO LOW CHANCES OF
EXPECTED RAIN...LEVELS ARE EXPECTED TO SLOWLY LOWER.

CURRENTLY A WEAK COLD FRONT WAS OVER KS TO A SURFACE LOW OVER THE
UPPER PLAINS. RETURN FLOW TO NORTH TX THROUGH OK TO KS SHOWED DEW
POINT TEMPS REACHING THE 50S TO LOWER 60S. 00Z KLZK SOUNDING
REMAINED QUITE DRY WITH A PRECIP WATER VALUE OF 0.48 INCHES WITH A
LIGHT VEERING PROFILE SURFACE TO 5K FT. UPPER LEVEL FLOW WAS W TO
NW OVER THE PLAINS DID SHOW A SHORT WAVE OVER THE CENTRAL PLAINS
IN EASTERN KS AND W MO...AND WAS DEVELOPING ISOLATED CONVECTION.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SEVERAL ROADS ACROSS EASTERN ARKANSAS REMAIN FLOODED DUE TO HIGH
WATER. MANY RIVERS ARE IN OR REACHING MAJOR FLOOD LEVELS AND ARE
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT WEEK OR MORE.
PLEASE REFER TO FLOOD STATEMENTS OR WARNINGS.

MODELS ARE CONSISTENT WITH BRINGING A SURFACE LOW AND SHORT WAVE
ACROSS OK TO NORTHERN AR AND THEN OFF TO THE NE TODAY. CURRENT
FORECAST HAS SLIGHT TO LOW CHANCES OF CONVECTION OVER PARTS OF
NORTHERN AR AND WILL KEEP THIS. THREAT FOR STRONG TO SEVERE STORMS
IS EXPECTED TO REMAIN LOW. THE WEAK COLD FRONT SAGS TO NORTHERN AR
LATER TODAY...BUT BECOMES STALLED OVER THE AREA TONIGHT AND WASHES
OUT. ON SUNDAY AS THE UPPER RIDGE BUILDS IN FROM THE WEST AND
SOUTH SURFACE WIND REESTABLISHES ITSELF AND TAKES THE FRONT BACK
NORTH AS A WARM FRONT. TEMPS WILL WARM SIGNIFICANTLY SUNDAY AND
INTO NEXT WEEK. MODELS SHOW VERY LOW QPF WITH THE BOUNDARY AND DUE
TO THE CAPPING UPPER RIDGE AND LACK OF UPPER ENERGY...WILL KEEP
DRY THROUGH EARLY NEXT WEEK.

LONG TERM...WEDNESDAY THROUGH FRIDAY NIGHT...
SOME UNCERTAINTY EXISTS IN THE LONG TERM FCST AS MODELS DIFFER
GREATLY ON HOW QUICK TO BREAK DOWN THE BOOMING RIDGE THAT WILL BE
CENTERED OVER THE STATE EARLY IN THE WORK WEEK. THE GFS AND ITS
ENSEMBLE BRETHREN ARE MUCH FASTER THAN THE ECMWF IN MOVING A
SHRTWV INTO THE CEN PART OF THE COUNTRY AND BREAKING DOWN THE
RIDGE. THE FASTER GFS SOLUTION SWEEPS A COLD FRONT THROUGH THE
STATE BEGINNING LATE WED NIGHT WHILE THE SLOWER ECMWF DOES NOT
BRING THE FRONT INTO THE STATE UNTIL FRIDAY. GOING FCST HAS
HIGHEST POPS ON THU WITH SLIGHT CHCS LINGERING INTO FRI. WILL NOT
TOUCH WED NIGHT/THU POPS FOR NOW...BUT WILL BUMP UP THU NIGHT -
FRI NIGHT POPS TO LEND CREDENCE TO THE SLOWER ECMWF SOLUTION.
BELIEVE THE KNOWN GFS BIAS OF EJECTING SW CONUS UPR LOWS TOO FAST
WILL COME TO FRUITION AGAIN AND HAVE TRENDED THE OVERALL FCST
TOWARD THE ECMWF...WHICH GIVES A BIT OF A BUMP TO TEMPS LATE IN
THE WEEK IN ADDITION TO AFOREMENTIONED POP CHGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  61  84  66 /  40  10  10  10
CAMDEN AR         85  64  87  67 /  10  10  10  10
HARRISON AR       80  61  85  66 /  50  10  10  10
HOT SPRINGS AR    84  63  86  67 /  10  10  10  10
LITTLE ROCK   AR  84  63  86  66 /  10  10  10  10
MONTICELLO AR     85  63  87  67 /  10  10  10  10
MOUNT IDA AR      84  63  86  67 /  10  10  10  10
MOUNTAIN HOME AR  80  61  84  65 /  50  10  10  10
NEWPORT AR        81  61  84  66 /  40  10  10  10
PINE BLUFF AR     84  63  86  67 /  10  10  10  10
RUSSELLVILLE AR   83  62  85  66 /  10  10  10  10
SEARCY AR         82  62  85  66 /  20  10  10  10
STUTTGART AR      84  63  86  67 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...63
Hazardous weather outlook, May 7, 4:00 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT MAY 7 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD ROAD CLOSURES AND FLOODING WILL CONTINUE AS MANY RIVERS
CONTINUE TO RISE AND STANDING WATER ELSEWHERE IS VERY SLOW TO
RECEDE. MANY CREEKS AND RIVERS REMAIN OUT OF THEIR BANKS ACROSS
THE STATE TODAY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

SHOWERS AND A FEW THUNDERSTORMS WILL BE SEEN OVER MAINLY NORTHERN
ARKANSAS THIS MORNING. A FEW OF THE THUNDERSTORMS COULD PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING WILL CONTINUE...ESPECIALLY IN THE EAST...FOR THE NEXT
SEVERAL DAYS. SOME RIVERS ARE NOT EXPECTED TO CREST UNTIL EARLY NEXT
WEEK WHICH MEANS WATER WILL CONTINUE TO RISE OVER THE NEXT SEVERAL
DAYS. INDIVIDUALS ARE ENCOURAGED TO CONTINUE TO MONITOR NATIONAL
WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER LEVELS.

WITH A LARGE AREA OF HIGH PRESSURE OVER THE AREA...ANY RAIN CHANCES
WILL BE SMALL THROUGH THE EXTENDED PERIOD. SMALL CHANCES OF SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED SATURDAY...WEDNESDAY...AND
THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY...BUT A
WARMING TREND WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

In the hours before

Special weather statement, May 7, 4:16 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
516 AM CDT SAT MAY 7 2011

ARZ012-021-022-071100-
JOHNSON AR-NEWTON AR-POPE AR-
516 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...CENTRAL
POPE AND SOUTHERN NEWTON COUNTIES UNTIL 600 AM CDT...

AT 516 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICH KNOB...OR 11 MILES WEST OF SAND GAP...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SAND GAP...           ROSETTA...            MOORE...
  MINERAL SPGS REC AREA...                    DILLEN...
  BROOMFIELD...         BERTHA...             WAYTON...
  SWAIN...              SIMPSON...            TREAT...
  SCOTTSVILLE...        PELSOR...             PARTHENON...
  NAIL...               LURTON...             LONG POOL...
  HAGARVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3588 9295 3540 9300 3560 9340 3598 9332
TIME...MOT...LOC 1016Z 284DEG 21KT 3566 9325

BJS
Special weather statement, May 7, 4:23 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
523 AM CDT SAT MAY 7 2011

ARZ003-012-071110-
BOONE AR-NEWTON AR-
523 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND BOONE
COUNTIES UNTIL 615 AM CDT...

AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF GEORGE...OR 6 MILES NORTH OF
LOST VALLEY SP...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     HARRISON...           WININGTON...
  WILLIS...             WESTERN GROVE...      VALLEY SPRINGS...
  SELF...               ROBERSON HOLLOW...    RED BANK...
  PRUITT...             PIERCETOWN...         OMAHA...
  OLVEY...              MYRTLE...             LEAD HILL...
  JASPER...             ERBIE...              DIAMOND CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 9288 3615 9292 3612 9292 3611 9293
      3586 9295 3599 9345 3608 9344 3609 9347
      3613 9346 3614 9330 3649 9331 3650 9330
TIME...MOT...LOC 1023Z 285DEG 32KT 3610 9334

BJS
Special weather statement, May 7, 4:54 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
554 AM CDT SAT MAY 7 2011

ARZ003>005-012-013-022-023-071140-
BAXTER AR-BOONE AR-MARION AR-NEWTON AR-POPE AR-SEARCY AR-VAN BUREN
AR-
554 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VAN BUREN...NORTHWESTERN
BAXTER...MARION...NORTHEASTERN POPE...EASTERN NEWTON...SEARCY AND
EASTERN BOONE COUNTIES UNTIL 645 AM CDT...

AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILLIS TO
PEDESTAL ROCKS...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          MARSHALL...           ZACK...
  WOOLUM...             WITTS SPRING...       WININGTON...
  WESTERN GROVE...      WATTS...              SOLO...
  SMYRNA...             SAINT JOE...          RUSH...
  ROCKY HILL...         PYATT...              PRICE PLACE...
  POINT PETER...        OZARK ISLE...         MT EVANS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 9246 3546 9252 3557 9301 3650 9291
TIME...MOT...LOC 1054Z 270DEG 34KT 3636 9292 3572 9297

BJS
Special weather statement, May 7, 5:43 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
643 AM CDT SAT MAY 7 2011

ARZ005-013>015-023-024-071225-
BAXTER AR-CLEBURNE AR-IZARD AR-SEARCY AR-STONE AR-VAN BUREN AR-
643 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IZARD...EASTERN VAN
BUREN...EXTREME SOUTHERN BAXTER...WESTERN CLEBURNE...WESTERN STONE
AND EASTERN SEARCY COUNTIES UNTIL 730 AM CDT...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR STYLES MTN...OR 12 MILES NORTH
OF CLINTON...MOVING EAST AT 25 MPH.

SMALL HAIL UP TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS TO 35 MPH
AND HEAVY RAIN IS EXPECTED WITH THIS STORM. ALSO FREQUENT DANGEROUS
LIGHTNING WILL BE SEEN. THE HEAVY RAIN MAY CAUSE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VIEW...      GREERS FERRY LAKE...  FAIRFIELD BAY...
  CLINTON...            THOLA...              SHIRLEY...
  OLD LEXINGTON...      LUBER...              GREERS FERRY...
  FIFTY SIX...          FAIRFIELD BAY MARINA...
  FAIRBANKS...          ELBA...               CHOCTAW REC AREA...
  CHOCTAW...            BLANCHARD SPGS CAVERN...
  TWIN CREEK...         TURKEY CREEK...

LAT...LON 3597 9203 3540 9209 3547 9252 3602 9248
TIME...MOT...LOC 1142Z 277DEG 24KT 3575 9244

59
Special weather statement, May 7, 6:26 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 AM CDT SAT MAY 7 2011

ARZ013-014-016-023>025-033-071310-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-SEARCY AR-STONE AR-VAN BUREN
AR-WHITE AR-
726 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAN BUREN...
CLEBURNE...WHITE...SOUTHERN STONE...SOUTHEASTERN SEARCY...
SOUTHWESTERN INDEPENDENCE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 815
AM CDT...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHIRLEY...OR NEAR FAIRFIELD BAY...MOVING
SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SEARCY...             MELROSE...            HEBER SPRINGS...
  GREERS FERRY LAKE...  FAIRFIELD BAY...      THOLA...
  STEPROCK...           SHIRLEY...            ROCKY HILL...
  PLEASANT PLAINS...    PANGBURN...           OLD LEXINGTON...
  OIL TROUGH...         LUBER...              KENSETT...
  JUDSONIA...           HIGGINSON...          GREERS FERRY DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3563 9142 3511 9165 3575 9266 3598 9249
TIME...MOT...LOC 1226Z 298DEG 45KT 3562 9225

62

The radar

The Little Rock radar (KLZK), 79 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cleburne

When
May 7, 7:16 AM CST
Where
Cleburne County, 4 mi E of Heber Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -91.959

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307636.